Post-menopausal breast cancer patients with hormone-sensitive cancers who consumed high amounts of soy isoflavones had a lower risk of recurrence, found a research study published in CMAJ (Canadian Medical Association Journal).
Soy isoflavones are similar to estrogen in chemical structure and may stimulate or inhibit estrogen-like action in tissues. Consumption of soy isoflavones, found in soybeans and soy products, has increased in recent years and there are concerns about the effect of soy consumption on women with estrogen and progesterone receptor positive breast cancer as tumour growth is dependent on estrogen.
The study, by researchers at the Cancer Hospital of Harbin Medical University, Harbin, China, involved 524 women who had surgery for breast cancer and were followed afterwards for between five to six years. Since little is known about the effects of soy isoflavones on breast cancer patients receiving adjuvant endocrine therapy, the researchers sought to understand its impact in these patients.
"Compared with postmenopausal patients in the lowest quartile of soy isoflavone intake (less than 15.2 mg/day), those in the highest quartile (more than 42.3 mg/day) had a significantly lower risk of recurrence," writes Dr. Qingyan Zhang with coauthors.
"The recurrence rate of estrogen- and progesterone- positive breast cancer was 12.9% lower among patients in the highest quartile of soy isoflavone intake than among those in the lowest quartile and was 18.7% lower for patients receiving anastrozole therapy in the highest quartile," they state.
However, there was no effect on overall survival in postmenopausal women and no association between soy intake and survival in premenopausal women.
The authors conclude that while this finding is potentially important regarding soy intake, large multicentre clinical trials are needed to provide more data.
- Xinmei Kang, Qingyuan Zhang, Shuhuai Wang, Xu Huang, and Shi Jin. Effect of soy isoflavones on breast cancer recurrence and death for patients receiving adjuvant endocrine therapy. Canadian Medical Association Journal, October 18, 2010 DOI: 10.1503/cmaj.091298
Cite This Page: